Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 151, NWS Memphis, TN

August 18, 20094 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 18, 2009, 5:52 PM CDT for 4 counties in Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2009, 5:52 PM CDT (22:52 UTC)
Expired
Aug 18, 2009, 6:56 PM CDT
In force
64 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Coahoma County, MS, Panola County, MS, Quitman County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 130 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3110 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 182252
FFWMEG
MSC027-107-119-143-190045-
/O.NEW.KMEG.FF.W.0151.090818T2252Z-090819T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CDT TUE AUG 18 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  EXTREME WEST CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 745 PM CDT

* AT 552 PM CDT...DOPPLER RADAR ESTIMATES 3 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE SLEDGE AND CRENSHAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3428 9078 3428 9076 3438 9069 3437 9068
      3433 9069 3432 9068 3433 9066 3437 9066
      3443 9058 3450 9058 3452 9020 3425 9017
      3422 9017 3422 9081

$$
1 follow-up statement
000 
WGUS74 KMEG 182356
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
656 PM CDT TUE AUG 18 2009

MSC027-107-119-143-190006-
/O.CAN.KMEG.FF.W.0151.000000T0000Z-090819T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUNICA MS-PANOLA MS-COAHOMA MS-QUITMAN MS-
656 PM CDT TUE AUG 18 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN QUITMAN...
NORTHERN COAHOMA...EXTREME WEST CENTRAL PANOLA AND SOUTH CENTRAL
TUNICA COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3428 9078 3428 9076 3438 9069 3437 9068
      3433 9069 3432 9068 3433 9066 3437 9066
      3443 9058 3450 9058 3452 9020 3425 9017
      3422 9017 3422 9081

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:43 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 18, 3:43 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT TUE AUG 18 2009

.DISCUSSION...
SCATTERED DIURNAL THUNDERSTORMS HAVE DEVELOPED OVER THE MIDSOUTH...
IN A WEAKLY CAPPED TROPICAL AIRMASS. A FEW STRONG STORMS WERE
NOTED OVER NORTHEAST AR...IN A LOW LEVEL INSTABILITY AXIS AND IN
PROXIMITY TO A MIDLEVEL SHORTWAVE LIFTING INTO SOUTHWEST MO.
EXPECT THUNDERSTORMS TO GRADUALLY DISSIPATE WITH THE LOSS OF
SURFACE HEATING THIS EVENING. CANNOT RULE OUT A ISOLATED SHOWER OR
THUNDERSTORM BEYOND MIDEVENING... BUT WILL HOLD POPS BELOW 20 PERCENT
BEYOND MIDEVENING. EXPECT ADDITIONAL ISOLATED SHOWERS AND
THUNDERSTORMS ON WEDNESDAY...PEAKING IN COVERAGE DURING THE
AFTERNOON.

AN UNSEASONABLY DEEP UPPER LEVEL LONGWAVE TROF WILL DROP INTO THE
GREAT LAKES REGION ON THURSDAY... CARVED OUT BY AN UPPER LEVEL JET
DIVING FROM SOUTHWEST CANADA INTO THE LOWER/MID MS RIVER VALLEY.
THIS WILL HELP DRIVE A STRONG SURFACE COLD FRONT INTO THE MIDSOUTH
THURSDAY EVENING. NAM12 MODEL PROGS CAPES AT OR BELOW 1000 J/KG
AHEAD OF THE SURFACE FRONT...BUT THERE SHOULD BE SUFFICIENT
FORCING FOR A FEW SEVERE STORMS ACROSS THE MIDSOUTH THURSDAY EVENING.

FRIDAY SHOULD SEE STORMS PUSH OFF TO THE SOUTH...REPLACED BY
CLEARING SKIES AND MODIFIED CANADIAN HIGH PRESSURE. HAVE REFRAINED
FROM UNDERCUTTING GFS MEX MOS TEMPS TOO MUCH AT THIS EARLY
STAGE... BUT IT APPEARS THAT THE MODEL IS HEDGING ITS BETS A
LITTLE TOO CLOSE TO CLIMATOLOGY FOR TEMPS AND DEWPOINTS. IN ANY
CASE...THE UPCOMING WEEKEND WILL BE COOLER...LESS HUMID AND FREE
OF RAIN.

PWB

&&

.AVIATION...
18Z TAFS

VFR CONDITIONS SHOULD PERSIST FOR MUCH OF THE NEXT 24 HOURS.
ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE FORECAST
AREA AND MAY AFFECT THE TAF SITES ESPECIALLY KMEM AND KTUP. WINDS
WILL REMAIN LIGHT AND MAINLY FROM THE SOUTH.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  89  75  90 /  20  40  20  40
MKL  70  88  72  89 /  20  50  20  50
JBR  72  90  73  88 /  30  40  20  40
TUP  72  87  72  88 /  20  60  20  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 18, 4:23 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT TUE AUG 18 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-192330-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
423 PM CDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

SCATTERED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL OCCUR
THROUGH 9 PM CDT MAINLY NORTHWEST OF A HELENA ARKANSAS TO MEMPHIS
TO PARSONS TENNESSEE LINE.

THE MAIN HAZARD IS FLASH FLOODING AS 1 TO 3 INCHES OF RAINFALL OR
LOCALLY MORE CAN BE EXPECTED. GUSTY WINDS UP TO 60 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL PUSH THROUGH THE MIDSOUTH FROM THE NORTHWEST
LATE THURSDAY AFTERNOON INTO FRIDAY. THERE IS THE POSSIBILITY OF
STRONG TO SEVERE THUNDERSTORMS AS THE FRONT MOVES THROUGH THE
REGION. LOCALLY HEAVY RAINFALL...DAMAGING WINDS...AND LARGE HAIL
WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW LOCATIONS NORTH OF
A HELENA ARKANSAS TO MEMPHIS TO PARSONS TENNESSEE LINE THROUGH
9 PM CDT.

SPOTTER ACTIVATION MAY BE REQUIRED FOR PORTIONS OF THE AREA LATE
THURSDAY AFTERNOON INTO FRIDAY.

MBS/PWB

In the hours before

Special weather statement, Aug 18, 2:17 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CDT TUE AUG 18 2009

ARZ008-017-181945-
RANDOLPH AR-LAWRENCE AR-
217 PM CDT TUE AUG 18 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  WESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 11 MILES NORTHEAST OF DALTON TO 32 MILES SOUTHWEST OF
RAVENDEN AT 218 PM CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Aug 18, 3:27 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT TUE AUG 18 2009

ARZ009-018-182100-
CLAY AR-GREENE AR-
327 PM CDT TUE AUG 18 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4
MILES NORTHEAST OF LAFE AT 327 PM CDT...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR
MARMADUKE AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 18, 3:35 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT TUE AUG 18 2009

ARZ018-026-MOZ113-182100-
CRAIGHEAD AR-GREENE AR-DUNKLIN MO-
335 PM CDT TUE AUG 18 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHERN GREENE COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES NORTHEAST OF BROOKLAND AT 335 PM CDT...MOVING NORTHEAST AT 5
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRAIGHEAD...DUNKLIN AND GREENE COUNTIES...INCLUDING
LOCATIONS NEAR BROOKLAND AND PARAGOULD...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Aug 18, 5:03 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT TUE AUG 18 2009

MOZ113-115-TNZ001-002-019-182245-
DUNKLIN MO-PEMISCOT MO-LAKE TN-OBION TN-DYER TN-
503 PM CDT TUE AUG 18 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  DYER COUNTY IN NORTHWEST TENNESSEE...
  LAKE COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WAS LOCATED
FROM 8 MILES WEST OF CLAYTON TO 4 MILES EAST OF HORNERSVILLE AT 503
PM CDT...MOVING EAST AT 65 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN DUNKLIN...DYER...LAKE...OBION AND PEMISCOT COUNTIES...
INCLUDING LOCATIONS NEAR CARUTHERSVILLE...DYERSBURG...HAYTI...
REELFOOT LAKE STATE PARK...STEELE AND UNION CITY...SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES
REELFOOT LAKE.
Local storm report, Aug 18, 5:04 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT TUE AUG 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLASH FLOOD      MARMADUKE               36.19N 90.39W
08/18/2009                   GREENE             AR   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED IN MARMADUKE.

&&

MBS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:16 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman, Tunica89 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.